Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Discretization of flux-limited gradient flows: $ \Gamma$-convergence and numerical schemes


Authors: Daniel Matthes and Benjamin Söllner
Journal: Math. Comp. 89 (2020), 1027-1057
MSC (2010): Primary 35K20, 35K65, 49M29, 65M12
DOI: https://doi.org/10.1090/mcom/3492
Published electronically: November 19, 2019
MathSciNet review: 4063311
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: We study a discretization in space and time for a class of nonlinear diffusion equations with flux limitation. That class contains the so-called relativistic heat equation, as well as other gradient flows of Renyi entropies with respect to transportation metrics with finite maximal velocity. Discretization in time is performed with the JKO method, thus preserving the variational structure of the gradient flow. This is combined with an entropic regularization of the transport distance, which allows for an efficient numerical calculation of the JKO minimizers. Solutions to the fully discrete equations are entropy dissipating, mass conserving, and respect the finite speed of propagation of support.

First, we give a proof of $ \Gamma $-convergence of the infinite chain of JKO steps in the joint limit of infinitely refined spatial discretization and vanishing entropic regularization. The singularity of the cost function makes the construction of the recovery sequence significantly more difficult than in the $ L^p$-Wasserstein case. Second, we define a practical numerical method by combining the JKO time discretization with a ``light speed'' solver for the spatially discrete minimization problem using Dykstra's algorithm, and demonstrate its efficiency in a series of experiments.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35K20, 35K65, 49M29, 65M12

Retrieve articles in all journals with MSC (2010): 35K20, 35K65, 49M29, 65M12


Additional Information

Daniel Matthes
Affiliation: Technische Universität München, Zentrum Mathematik Boltzmannstr. 3 D-85748 Garching, Germany
Email: matthes@ma.tum.de

Benjamin Söllner
Affiliation: Technische Universität München, Zentrum Mathematik Boltzmannstr. 3 D-85748 Garching, Germany
Email: soellneb@ma.tum.de

DOI: https://doi.org/10.1090/mcom/3492
Received by editor(s): January 31, 2019
Received by editor(s) in revised form: August 7, 2019
Published electronically: November 19, 2019
Additional Notes: This research was supported by the DFG Collaborative Research Center TRR 109 “Discretization in Geometry and Dynamics”
Article copyright: © Copyright 2019 American Mathematical Society